Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 2, NWS Northern Indiana

March 1, 2007Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Mar 1, 2007, 3:38 PM EST for Saint Joseph County, Michigan. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2007, 3:38 PM EST (20:38 UTC)
Expired
Mar 1, 2007, 4:45 PM EST
In force
67 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 55 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 12:25 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2007-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 421 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
421 m²/s²
0-3 km storm-relative helicity
531 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 012039
SVRIWX
MIC149-012145-
/O.NEW.KIWX.SV.W.0002.070301T2038Z-070301T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
338 PM EST THU MAR 1 2007

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. JOSEPH COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 445 PM EST

* AT 335 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  SEVERE STORM WAS LOCATED 6 MILES SOUTH OF MOTTVILLE...OR ABOUT 12
  MILES NORTHEAST OF GOSHEN...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  WHITE PIGEON...CONSTANTINE AND KLINGER LAKE...
  COREY LAKE AND CLEAR LAKE...
  CENTREVILLE AND THREE RIVERS...
  WASEPI...FISHERS LAKE AND NOTTAWA...
  MENDON AND FAIRFAX...

HAIL UP TO ONE INCH DIAMETER WAS REPORTED IN MIDDLEBURY WITH THIS 
SEVERE THUNDERSTORM. THIS IS A DANGEROUS SITUATION...SEEK SAFE 
SHELTER AND STAY AWAY FROM WINDOWS

LAT...LON 4171 8586 4166 8566 4208 8517 4208 8570

$$
2 follow-up statements
000 
WWUS53 KIWX 012101
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
401 PM EST THU MAR 1 2007

MIC149-012145-
/O.CON.KIWX.SV.W.0002.000000T0000Z-070301T2145Z/
ST. JOSEPH MI-
401 PM EST THU MAR 1 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EST
FOR NORTHERN ST. JOSEPH COUNTY IN SOUTHWEST MICHIGAN...

AT 357 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS SEVERE STORM WAS LOCATED NEAR CENTREVILLE...OR ABOUT 4 MILES
SOUTHEAST OF THREE RIVERS...AND MOVING NORTHEAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOORE
PARK...NOTTAWA...FISHERS LAKE...WASEPI...FLOWERFIELD...FAIRFAX...
MENDON...COLON AND LEONIDAS.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST
THURSDAY EVENING FOR NORTHERN INDIANA AND SOUTHWEST MICHIGAN.

LAT...LON 4185 8572 4184 8544 4208 8517 4208 8570

$$
000 
WWUS53 KIWX 012135
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
431 PM EST THU MAR 1 2007

MIC149-012145-
/O.CON.KIWX.SV.W.0002.000000T0000Z-070301T2145Z/
ST. JOSEPH MI-
431 PM EST THU MAR 1 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EST
FOR NORTHERN ST. JOSEPH COUNTY IN SOUTHWEST MICHIGAN...

AT 427 PM EST...THE STORM THAT ORIGINALLY PROMPTED THE WARNING HAS 
MOVED OUT OF THE AREA...HOWEVER... NATIONAL WEATHER SERVICE DOPPLER 
RADAR INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
PENNY SIZE HAIL HAD REDEVELOPED FROM 5 MILES NORTHWEST OF THREE 
RIVERS TO 5 MILES NORTHWEST OF STURGIS...AND MOVING NORTHEAST AT 60 
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FISHERS
LAKE...NOTTAWA...WASEPI...MENDON...FAIRFAX...COLON AND LEONIDAS.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST
THURSDAY EVENING FOR NORTHERN INDIANA AND SOUTHWEST MICHIGAN.

LAT...LON 4185 8572 4184 8544 4208 8517 4208 8570

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 2:30 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 1, 2:30 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EST THU MAR 1 2007

.SHORT TERM...
TONIGHT AND FRIDAY...WARMER AIR GRADUALLY MOVG INTO THE AREA THIS
AFTN, HWVR, A CLEAR SLOT HAS DEVELOPED JUST AHEAD OF THE CDFNT
ACROSS WRN IL AND TEMPS HAVE RISEN TO THE LOW 50S AS FAR NORTH AS
PIA AT 18Z, SO STILL SOME POTENTIAL FOR SFC BASED STORMS WITH
DAMAGING WINDS ACROSS SRN PORTIONS OF OUR CWA, WHILE ACROSS THE
NORTH THE MAIN THREAT IS LARGE HAIL AS STORMS NEAR FRONT SHOULD
REMAINED ELEVATED IN THIS AREA. FRONT WILL MOVE QUICKLY EAST ACROSS
THE CWA THIS EVE ENDING THUNDERSTORM THREAT BY 06Z. GFS BRINGS LIGHT
SNOW IN WRAP AROUND BEHIND THE FRONT QUICKER THAN THE NAM, BUT THE
NAM APPEARS TO BE VERIFYING BETTER ACROSS MO THIS AFTN SO JUST
EXPECTING FLURRIES LATE TONIGHT. WINDS A CONCERN AS SWLY WINDS ARE
NEAR ADVISORY CRITERIA BEHIND THE FRONT ATTM ACROSS WRN IL AND ERN
MO. EXPECT WINDS WILL INCREASE FROM THE SW BEHIND THE FRONT HERE
TONIGHT BUT WITH LOSS OF DIURNAL MIXING KEPT BELOW ADVISORY CRITERIA
FOR NOW. GRADIENT WILL TIGHTEN TOMORROW AND AGAIN WILL BE CLOSE TO
ADVISORY CRITERIA. MODELS IN DECENT AGREEMENT ON MOVG WRAP AROUND
LIGHT SNOW ACROSS MAINLY NW 1/2 OF CWA TOMORROW. ONLY MINOR CHANGES
MADE TO GOING GRIDS. WITH HIGHS EXPECTED TO BE ABOVE FREEZING
DECREASED SNOW ACCUMS SLIGHTLY...EXPECTING AN INCH OR LESS.

&&

.LONG TERM...
FRIDAY NIGHT THROUGH THURSDAY...THE LARGE UPPER LOW SHOULD BE NEAR
OR OVER LOWER MICHIGAN AT THE BEGINNING OF THE PERIOD. THE LOW WILL
CONTINUE TO FILL AND LIFT NORTHEAST. THIS WILL KEEP TEMPERATURES
OVER THE WEEKEND BELOW NORMAL...WITH THE CHANCE FOR SNOW AS COLDER
AIR SPREADS OVER THE AREA. NOT A GOOD SET UP FOR A LOT OF SNOW AS
LAKE EFFECT SNOW WILL BE LIMITED WITH LAKE MICHIGAN TEMPERATURE ONLY
0C TO 1C...AND SOME ICE REMAINING. LOW LEVEL WINDS WINDS SHOULD BE
SOUTHWEST TO WEST FRIDAY NIGHT...AND THEN GRADUALLY BECOME
NORTHWEST. BY THE TIME WINDS BECOME NORTHWEST...THE SYNOPTIC LIFT
WILL BE MINIMAL PER GFS ISENTROPIC SURFACES. ALSO...WITH THIS
LARGE OCCLUDED SYSTEM...THE BULK OF THE MOISTURE WILL BE CUT OFF AS
A NEW LOW DEVELOPS NEAR THE TRIPLE POINT WELL TO THE EAST. EXPECT
OVERALL SNOW AMOUNTS TO BE ON THE LIGHT SIDE...UP TO 3 INCHES AT THE
MOST...WITH MOST TOTAL AMOUNTS AN INCH OR TWO. GUT FEELING IS THE
AMOUNTS IN THE GRIDS MAY BE TOO HIGH. THE GFS CONTINUED TO TREND
TEMPERATURES DOWN OVER THE WEEKEND...AS THE PREVIOUS SHIFT/S HAVE
DONE TO THE ONGOING GRIDS/ZFP. HAVE FOLLOWED THIS PATTERN AS CLOUDS
AND MUCH COLDER AIR MOVES INTO THE AREA. AFTER THIS WEEKEND...THE A
DRY PATTERN SHOULD PREVAIL WITH A SLOW MODERATION IN TEMPERATURES AS
THE UPPER LEVEL FLOW BECOMES MORE WEST. HOWEVER...CONCERN WITH
TEMPERATURES BEING TOO WARM TUESDAY AS AN ARCTIC FRONT ATTEMPTS TO
COME IN THE BACK DOOR/FROM THE NORTHEAST. AT ANY RATE...THERE COULD
BE A SUBSTANTIAL TEMPERATURE GRADIENT ACROSS THE AREA TUESDAY. TRIED
TO HINT AT THIS WITH HILLSDALE HIGH OF 35F TUESDAY...AND LOGANSPORT
NEAR 44F. BY THURSDAY...THE TEMPERATURES SHOULD BE NEAR TO ABOVE
NORMAL OVER THE ENTIRE AREA.

&&

.AVIATION...
SEVERAL ROUNDS OF SHOWERS AND STORMS CONTINUE TO DEVELOP IN LARGE
AREA OF LIFT ACROSS THE REGION. 2 MORE ORGANIZED AREAS EXIST...ONE
MOVING NE TOWARDS KSBN AND ANOTHER AREA DEPARTING THE KFWA AREA.
ONE SMALL CLUSTER OF STORMS NOTED MOVING TOWARDS KFWA. DUE TO
NATURE OF THE ACTIVITY...EXACT TIMING WILL BE DIFFICULT BUT HAVE
GIVEN IT A SHOT AND ADDED SOME DETAIL INTO TAFS. MAIN FOCUS WILL
BE LATER TODAY WHEN STRONG/SVR SQUALL LINE EXPECTED ON MAIN FRONT.
HAVE ADDED A ONE HOUR GROUP TO HANDLE THIS WITH GUSTS TO 45 KTS.
DAY SHIFT WILL NEED TO MONITOR TRENDS WITH AMENDS LIKELY THROUGH
THE DAY.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH UNTIL MIDNIGHT EST /11 PM CST/ TONIGHT FOR
     INZ003>009-012>018-020-022>027-032>034.

MI...FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR MIZ077>081.

OH...FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR OHZ001-002-004-005-
     015-016-024-025.

LM...SMALL CRAFT ADVISORY UNTIL 5 PM EST FRIDAY FOR LMZ043-046.

&&

SHORT TERM/AVIATION...TAYLOR
LONG TERM....SKIPPER
Hazardous weather outlook, Mar 1, 11:30 AM EST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1130 AM EST THU MAR 1 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-021000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1130 AM EST THU MAR 1 2007 /400 AM CST THU MAR 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THIS EVENING. A LINE
OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS
ILLINOIS TODAY AND RACE EAST INTO THE AREA LATER THIS AFTERNOON
INTO THIS EVENING. THE THREAT EXISTS FOR DAMAGING WINDS...LARGE
HAIL AND POSSIBLY AN ISOLATED TORNADO WITH THIS LINE. LOCATIONS
WITH THE GREATEST CHANCE TO SEE SEVERE WEATHER ARE ALONG AND
SOUTH OF A PLYMOUTH TO FORT WAYNE...TO OTTAWA OHIO LINE. IN
ADDITION...LOCALLY HEAVY RAINFALL COMBINED WITH MELTING SNOW PACK
MAY RESULT IN FLOODING ON RIVERS...CREEKS AND IN LOW AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-021000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
1130 AM EST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY...WITH GUSTY WINDS AND SMALL HAIL
POSSIBLE WITH THE STRONGER STORMS.

SOUTHERLY WINDS WILL RESULT IN HAZARDOUS CONDITIONS FOR SMALL
CRAFT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOUTHWEST WINDS TO 30 KNOTS WILL CONTINUE TO CREATE HAZARDOUS
CONDITIONS FOR SMALL CRAFT INTO FRIDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Mar 1, 10:26 AM EST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1026 AM EST THU MAR 01 2007

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     FREEZING RAIN    MOSCOW                  42.05N  84.51W
03/01/2007  M0.10 INCH       HILLSDALE          MI   TRAINED SPOTTER

            ICE COVERING SIDEWALKS DRIVEWAYS AND SECONDARY ROADS. US
            12 STILL CLEAR. MOSCOW TOWNSHIP
Local storm report, Mar 1, 10:31 AM EST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1031 AM EST THU MAR 01 2007

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FREEZING RAIN    COLDWATER               41.94N  85.00W
03/01/2007  M0.10 INCH       BRANCH             MI   EMERGENCY MNGR

            EAST SIDE OF THE COUNTY SECONDARY ROADS ARE SLICK. WEST
            SIDE IS NOT BAD YET.
Local storm report, Mar 1, 3:37 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
337 PM EST THU MAR 01 2007

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             2.5 N MIDDLEBURY        41.71N  85.71W
03/01/2007  M1.00 INCH       ELKHART            IN   TRAINED SPOTTER

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 10:38 AM ESTFreezing Rain AdvisoryIWXBranch, Hillsdale3 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.